DOCTOR'S VIEW ARCHIVE
Medical Emergency In Flight: Heartburn or Heart Attack?
This is a true story of an incident that occurred on an airline flight in which the Chief Editor of MedicineNet.com was a passenger. The events of the flight present medical messages for all.
On a flight across country the recently, I had an experience that was exciting and fulfilling as a doctor and a passenger.
We left Newark, New Jersey at 7:20 am destined for Las Vegas. Just after the morning breakfast, I began to doze off into sleep. (My 2-day stay in New Jersey, from California, was work-filled.) Suddenly, my slumber was interrupted by the flight attendant's overhead anxious query, "Is there a medical professional aboard?"
I rushed to the back of the jet, stated that I was a doctor, and immediately was directed to the lavatory. There was a fully-clothed man, sitting on the closed toilet seat, slumped against the right wall. He was barely conscious, sweating, and had a slow, weak pulse. I explained to the man that I was a doctor and wanted to lay him down on the floor of the adjacent kitchen.
Slowly, he was able to assist in the transfer and I was able to lay him down gently onto pillows that the attendants had gathered. We applied oxygen and took a blood pressure reading that was relatively normal. His pulse rate, breathing, and strength became normal. His lethargy rapidly improved the longer he was lying down and he denied feeling any pain.
As he regained his senses, the man explained to us that he was being treated for recently diagnosed high blood pressure. He had been taking his new blood pressure medication for about 1 ½ months. He also informed us that he had borderline diabetes for which he was monitoring himself with a sugar (glucose) measuring device (glucometer), which he had in his pocket. He was not taking any diabetes medications. His blood sugar, which we were able to measure, was fine. He had no history of heart problems.
The night before, the man had gone to bed with an upset gassy stomach and headache. That morning, he had taken his usual blood pressure medication and boarded the plane. In his seat, he had become gassy, nauseated, lightheaded, and started sweating. He went to the lavatory thinking he might have a bowel problem and became more and more lightheaded on the way. Arriving there, he had begun to blackout.
Our resuscitation efforts were completely successful. We monitored his blood pressure, which gradually returned to normal. We kept him warm and comfortable until we landed and paramedics were able to transport him to an emergency room for further evaluation.
This story is relevant to MedicineNet.com viewers for several reasons:
The man on the flight could have died. He could have had a serious heart attack and might have been deceived by the symptoms of stomach upset. The diagnosis of a heart attack requires further medical evaluation, including an EKG heart test and blood tests.
Symptoms of an oncoming heart attack for some people may only be heartburn and/or indigestion. When accompanied by sweating and lightheadedness there should be even more concern. Other symptoms of heart attack include the classic chest pressure as well as:
Furthermore, persons with diabetes are especially prone to "silent heart attacks" that are not accompanied by pain.
This man could have been in the lavatory for a dangerously long period if he hadn't begun to lose consciousness before closing the door! In that setting, a mild problem could have become fatal since nobody would have been alerted to his distress.
This man could easily have been over-medicated for his blood pressure for the past 1 ½ months. He might have been a bit dehydrated prior to his trip and felt the consequences of too low a blood pressure aboard the flight. Anyone taking new medications and feeling peculiar symptoms of any kind should notify their doctor. It can be easy to adjust the dose or limit the medication as necessary.
(An aside, I commend the airline personnel, including the captain, who were universally helpful and professional in their approach to this medical emergency.)
MedicineNet.com Chief Medical Editor, William C. Shiel, Jr., MD, FACP, FACR
Last Editorial Review: 8/29/2006